Buprenorphine-related complications in elderly hospitalised patients: a case series

Anaesth Intensive Care. 2017 Mar;45(2):256-261. doi: 10.1177/0310057X1704500217.

Abstract

We report a case series of buprenorphine-related respiratory and neurological depression in opioid-naïve elderly hospitalised patients who received buprenorphine for acute pain management at our institution over a 24-month period. All six patients had risk factors for respiratory depression such as advanced age, concurrent comorbidities, or the ingestion of other potential central nervous system depressants. All patients required escalation of management with additional monitoring, with some transferred to a high dependency or intensive care unit. Five patients had attempted naloxone reversal with varying results. Our cases highlight the fact that while buprenorphine has been demonstrated to have a ceiling effect in relation to respiratory depression in healthy volunteers, it remains an important side-effect and may result in significant respiratory depression in patients with reduced respiratory or neurological reserve. Difficulties with buprenorphine's reversal using naloxone are described. We recommend additional caution when considering buprenorphine for acute pain management in elderly opioid-naïve patients, especially if they have comorbidities or are taking other central nervous system depressants. When buprenorphine is used in patients with risk factors, we recommend additional monitoring and education about potential adverse respiratory effects and their management.

Keywords: buprenorphine, respiratory depression, pain management, naloxone, risk factors.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Aged, 80 and over
  • Analgesics, Opioid / adverse effects*
  • Buprenorphine / adverse effects*
  • Female
  • Hospitalization
  • Humans
  • Male
  • Naloxone / therapeutic use
  • Respiratory Insufficiency / chemically induced

Substances

  • Analgesics, Opioid
  • Naloxone
  • Buprenorphine